California, 2007Wildfire in California, July 4 to 31, 2007
July 4 to 31, 2007 · NWS LOX · 1 event in 1 county or zone
On July 4th, the Zaca Fire started in the mountains of Santa Barbara county. Hot and dry conditions helped fuel the growth of the fire.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 4th, the Zaca Fire started in the mountains of Santa Barbara county. Hot and dry conditions helped fuel the growth of the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 4, 9:40 AM PST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 4, 9:40 AM PST, 1 hour 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1040 AM PDT WED JUL 4 2007
NEW AVIATION FORECAST
.SHORT TERM...SURFACE OBS AND SATELLITE IMAGERY CONT TO SHOW A
FAIRLY WELL DEVELOPED EDDY CIRCULATION ACRS THE INNER WATERS. LOW
CLOUDS AND FOG HAVE SPREAD INTO CSTL SXNS OF L.A. COUNTY...AND
WERE PUSHING NNWWD TOWARD VTU COUNTY ATTM. AT LEAST PATCHY LOW
CLOUDS SHOULD PUSH INTO THE VTU COUNTY CST BY DAYBREAK. SOME LOW
CLOUDS HAVE ALSO DEVELOPED ACROSS CSTL SXNS OF SLO AND SBA COUNTIES.
MARINE LAYER HAS DEEPENED TO BETWEEN 1000 AND 1200 FEET...AND GIVEN
THIS DEPTH AND THE EDDY CRCLN...XPCT SOME CLOUDS TO PUSH INTO THE
SAN GABRIEL VLY FOR A COUPLE OF HOURS THIS MORNING. ANY CLOUDS
SHOULD BURN OFF BY MID MORNING. WHILE RISING THICKNESSES AND TEMPS
AT 850 MB WILL CAUSE A COUPLE OF MORE DEGREES IN THE MTNS AND THE
ANTELOPE VALLEY TODAY...TEMPS W OF THE MTNS WILL BE QUITE TRICKY.
ALTHOUGH THICKNESSES RISE...THE EDDY CRCLN AND WKNG N-S GRADS SHOULD
OFFSET THE WARMING ATMOSPHERE...AND MAY ACTUALLY BRING A BIT OF
COOLING...ESPECIALLY TO THE VLYS OF L.A. COUNTY TODAY.
HOWEVER...THERE WILL BE A SHARP TEMP GRADIENT WITH ELEVATION
TODAY...SO IF THE MARINE INVERSION LOWERS A BIT AS IT TYPICALLY DOES
DURG THE DAY...THE VLYS COULD GET JUST AS WARM AS ON TUE. IN ANY
EVENT...IT STILL LOOKS QUITE HOT AWAY FROM THE COAST TODAY. WARMEST
LOCATIONS IN THE ANTELOPE VLY COULD EXCEED 110 DEGREES TODAY...WITH
TEMPS BETWEEN 104 AND 108 IN THE LOWER ELEVATIONS IN THE MTNS.
WHILE NLY GRADS ARE WKNG...THEY SHOULD STILL BE STRONG ENOUGH TO
BRING SOME GUSTY NWLY WINDS TO THE MTNS TODAY AND TONIGHT...
ESPECIALLY NEAR THE INTERSTATE 5 CORRIDOR...WITH SOME GUSTY WINDS
THIS AFTERNOON AND EVENING IN THE ANTELOPE VLY...ESPECIALLY WRN
SXNS. ONCE AGAIN...SOME LOCALLY GUSTY SUNDOWNER WINDS MAY AFFECT THE
S CST OF SBA COUNTY BELOW PASSES AND CANYONS FOR A FEW HOURS THIS
EVENING. ALL WINDS SHOULD REMAIN WELL BELOW ADVISORY LVLS.
THE UPPER HIGH WILL HOLD STRONGLY OVER THE AREA TONIGHT AND THU...
THOUGH ITS CENTER WILL SHIFT NWD INTO NV. THICKNESSES AND 850 MB
TEMPS RISE A BIT MORE OVER THE MTNS AND DSRTS ON THU...AND 950 MB
TEMPS ARE FCST TO REACH 44C IN THE ANTELOPE VLY. THU SHOULD BE THE
HOTTEST DAY IN THE ANTELOPE VLY...WITH HIGHS BETWEEN 108 AND 114
THERE. DO NOT XPCT TOO MUCH CHANGE IN THE MTNS...ALTHOUGH A BIT MORE
WARMING IS POSSIBLE.
W OF THE MTNS...WRF IS SHOWING ANOTHER EDDY CRCLN TONIGHT/THU...WITH
LOW CLOUDS LIKELY ACRS CSTL SXNS OF L.A. AND VTU COUNTIES AND ON THE
CENTRAL CST. ONCE AGAIN...SOME CLOUDS COULD SPREAD INTO THE SAN
GABRIEL VLY LATE TONIGHT/THU MORNING. XPCT A BIT OF COOLING IN MOST
CSTL AND VLY ZONES ON THU...ALTHOUGH WARMEST LOCATIONS IN THE VLYS
WILL STILL LIKELY REACH OR EXCEED 100 DEGREES ONCE AGAIN.
FOR THU NIGHT AND FRI...UPR HIGH BEGINS TO WKN AND BIT AND SHIFT
SLIGHTLY EWD...WHICH SHOULD SHAVE A COUPLE OF DEGREES OF TEMPS
ACROSS MOST OF THE FCST AREA. STILL...TEMPS SHOULD APCH 110 DEGREES
IN THE HOTTEST PARTS OF THE ANTELOPE VLY...AND 100 DEGREE READINGS
ARE STILL LIKELY IN THE HOTTEST LOCATIONS IN THE L.A. COUNTY VLYS.
WRF SHOWS ANOTHER VERY SIMILAR LOW LVL PATTERN THU NIGHT/FRI...WITH
AN EDDY CRCLN...AND LOW CLOUDS ACRS CSTL SXNS OF L.A/VTU COUNTIES
AND THE CENTRAL CST...WITH CLOUDS LIKELY SNEAKING INTO THE SAN
GABRIEL VLY ONCE AGAIN. MODELS SHOW SOME MSTR AT 500 AND 700 MB
MOVING INTO THE AREA FROM THE S...SO THERE COULD BE A FAIRLY DECENT
SWATH OF HIGH CLOUDS ACRS THE AREA ON FRI.
THERE ARE STILL SIGNIFICANT FIRE WEATHER CONCERNS DURING THE NEXT
COUPLE OF DAYS DUE TO RECORD LEVEL HEAT AND SINGLE DIGIT HUMIDITIES
ACROSS INTERIOR SECTIONS OF THE FORECAST AREA. AS A RESULT...RED
FLAG WARNINGS STILL ON TRACK FOR THE MOUNTAINS AND ANTELOPE VALLEY
THROUGH THURSDAY...PLEASE SEE RED FLAG WARNING PRODUCT (LAXRFWLOX)
FOR MORE INFORMATION.
.LONG TERM...A WEAK UPPER TROUGH WILL SWING INTO CENTRAL CA FRI
NIGHT AND SAT...AND HEIGHTS WILL CONT TO FALL ACRS THE AREA.
LOW CLOUD SHOULD BE FAIRLY WDSPRD IN MOST CSTL AREAS...WITH LOW
CLOUDS PROBABLY SPREADING INTO MANY CSTL VLYS. TEMPS SHOULD BE DOWN
SEVERAL DEGREES IN MOST AREAS ON SAT...AND ONLY LOCATIONS IN THE
ANTELOPE VLY AND LOWER ELEVATIONS IN THE MTNS SHOULD REACH OR EXCEED
THE 100 DEGREE MARK ON SAT. THEN...NOT TOO MUCH CHANGE THROUGH MON
AS HGTS CHANGE LITTLE AND THE REGION IS SANDWICHED BETWEEN AN UPPER
HIGH TO THE E OF THE AREA AND AN UPPER LOW WELL OFF THE CST. EXPECT
NIGHT/MORNING LOW CLDS FOG ACRS THE CSTL PLAIN AND LOCALLY IN THE
VLYS...WITH TEMPS SUN AND MON SIMILAR TO SAT. OVERALL...TEMPS WILL
NOT BE TOO FAR FROM NORMAL SUN AND MON...EXCEPT LIKELY STILL A BIT
ABOVE NORMAL IN THE MTNS AND DSRTS. BY TUE...UPPER HIGH STRENGTHENS
A BOT OVER AZ AND THE UPPER LOW REMAINS STATIONARY WELL TO THE W OF
THE FCST AREA. HOWEVER...MID LVL FLOW BECOMES MORE FAVORABLE FOR THE
TRANSPORT OF MONSOONAL MSTR INTO THE FCST AREA...AND INDEED MODELS
ARE SHOWING SOME INCREASE IN MSTR AT 700 AND 500 MB. FOR NOW...HAVE
DECIDED TO KEEP A MOSTLY CLEAR FCST...BUT THIS WILL HAVE TO
BE WATCHED CLOSELY.
&&
.AVIATION...04/1740Z
AN EDDY IS ESTABLISHED OFF THE LA/ORANGE COUNTY COAST AND WILL BE
RESPONSIBLE FOR LOW CLOUDS AND PATCHY DENSE FOG LINGERING ALONG THE
COAST THROUGH THE AFTERNOON. COASTAL TAF SITES FROM OXNARD SOUTH
WILL PROBABLY GET LOW CLOUDS AND FOG AGAIN TONIGHT...ONLY A MODERATE
CONFIDENCE FORECAST. IN ADDITION...KLAX ALSO HAS A THREAT OF A BRIEF
ENCOUNTER WITH LOW CLOUDS AND FOG DURING THE AFTERNOON HOURS.
KLAX...A LOW CONFIDENCE FORECAST DUE TO THE POSSIBLE SEA BREEZE FOG
THREAT THIS AFTERNOON VAND AN EARLIER TIME FOR THE RETURN OF LOW
CLOUDS AND FOG.
KBUR...A HIGH CONFIDENCE FORECAST IN CLEAR SKIES THROUGH THURSDAY.
.LOX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING (SEE LAXRFWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...BRUNO
AVIATION...SWEET
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 4, 8:24 AM PST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
924 AM PDT WED JUL 4 2007
CAZ034>041-044>047-051>054-059-087-088-051300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
924 AM PDT WED JUL 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
AREAS OF NORTHWEST TO NORTH WINDS OF 20 TO 30 MPH WITH GUSTS OVER 45
MPH WILL AFFECT THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES AT
TIMES THROUGH TONIGHT...PARTICULARLY NEAR THE INTERSTATE 5 CORRIDOR.
IN ADDITION TO THE GUSTY WINDS...IT WILL BE VERY DRY ACROSS
SOUTHERN CALIFORNIA...PARTICULARLY IN THE MOUNTAINS AND ANTELOPE
VALLEY.THESE FACTORS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH OVER THE MOUNTAINS OF LOS ANGELES...VENTURA AND SANTA BARBARA
COUNTIES AND THE ANTELOPE VALLEY. AS A RESULT...RED FLAG WARNINGS
REMAIN IN EFFECT FOR THESE AREAS.IT WILL BE HOT TODAY ACROSS THE
VALLEYS...LOWER ELEVATIONS IN THE MOUNTAINS...AND IN THE ANTELOPE
VALLEY. HIGHS WILL BE BETWEEN 95 AND 105 IN THE VALLEYS...BETWEEN 98
AND 108 ACROSS LOWER ELEVATIONS IN THE MOUNTAINS...AND BETWEEN 104
AND 112 DEGREES IN THE ANTELOPE VALLEY.THERE IS A HIGH RISK OF RIP
CURRENTS ON ALL AREA BEACHES TODAY AND TONIGHT.
* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
IT WILL CONTINUE TO BE HOT AND VERY DRY ACROSS DRY ACROSS SOUTHERN
CALIFORNIA THURSDAY...PARTICULARLY IN THE MOUNTAINS...AND THE
ANTELOPE VALLEY. THERE WILL BE OCCASIONALLY GUSTY WINDS IN THE
MOUNTAINS AND ANTELOPE VALLEY. THESE FACTORS WILL CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH OVER THE MOUNTAINS OF LOS
ANGELES...VENTURA AND SANTA BARBARA COUNTIES...AND THE ANTELOPE
VALLEY. AS A RESULT...RED FLAG WARNINGS REMAIN IN EFFECT FOR THESE
AREAS THROUGH THURSDAY.IT WILL BE HOT THURSDAY ACROSS THE
VALLEYS...LOWER ELEVATIONS IN THE MOUNTAINS...AND IN THE ANTELOPE
VALLEY. HIGHS WILL BE BETWEEN 92 AND 102 IN THE VALLEYS...BETWEEN 98
AND 108 IN LOWER ELEVATIONS IN THE MOUNTAINS...AND BETWEEN 106 AND
114 DEGREES IN THE ANTELOPE VALLEY. IT WILL BE A FEW DEGREES COOLER
IN THE VALLEYS ON FRIDAY...BUT ANY WIDESPREAD AND SIGNIFICANT
COOLING WILL HOLD OFF UNTIL SATURDAY. THERE IS A HIGH RISK OF RIP
CURRENTS ON ALL AREA BEACHES THURSDAY.
* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KAPLAN
In the hours before
Special weather statement, Jul 4, 5:00 AM PST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUL 4 2007
CAZ034>041-044>047-051>054-059-087-088-051400-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-
VENTURA COUNTY COASTAL VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY MOUNTAINS-
600 AM PDT WED JUL 4 2007
...HOT WEATHER WILL CONTINUE ACROSS INTERIOR SECTIONS OF
SOUTHWESTERN CALIFORNIA FOR THE REST OF THE WEEK...
STRONG HIGH PRESSURE ACROSS CALIFORNIA WILL CONTINUE TO BRING HOT
WEATHER TO MUCH OF SOUTHWESTERN CALIFORNIA...ESPECIALLY TO THE
INTERIOR...FOR THE REST OF THE WEEK.
HIGH TEMPERATURES TODAY WILL RISE TO BETWEEN 104 AND 112 DEGREES IN
THE ANTELOPE VALLEY...TO BETWEEN 98 AND 108 DEGREES AT LOWER
ELEVATIONS IN THE MOUNTAINS...AND TO BETWEEN 95 AND 105 DEGREES IN
MOST VALLEY LOCATIONS.
A COASTAL EDDY CIRCULATION WILL MAINTAIN ENOUGH OF A MARINE INFLUENCE
TO KEEP THE COASTAL PLAIN SOMEWHAT COOLER TODAY...ALTHOUGH INLAND
PORTIONS OF THE COASTAL PLAIN WILL LIKELY HAVE TEMPERATURES AROUND
90 DEGREES.
ON THURSDAY...IT WILL LIKELY BE A COUPLE OF DEGREES HOTTER IN THE
MOUNTAINS AND DESERTS...AND HIGHS IN THE HOTTEST SPOTS IN THE
ANTELOPE VALLEY COULD APPROACH 115 DEGREES. A PERSISTENT EDDY
CIRCULATION MAY BRING SOME SLIGHT COOLING TO THE VALLEYS AND
THE COASTAL PLAIN. HOWEVER...THE HOTTEST LOCATIONS IN THE VALLEYS
WILL LIKELY HAVE TEMPERATURES NEAR OR ABOVE 100 DEGREES ONCE AGAIN.
THE COMBINATION OF PERSISTENT HEAT AND DRY CONDITIONS LIKELY WILL
KEEP FIRE DANGER AT CRITICAL LEVELS MUCH OF THIS WEEK. A RED FLAG
WARNING IS IN EFFECT THROUGH THURSDAY EVENING FOR THE MOUNTAINS OF
LOS ANGELES...VENTURA AND SANTA BARBARA COUNTIES...AND FOR THE
ANTELOPE VALLEY.
ON FRIDAY...THE FORECAST CALLS FOR A FEW DEGREES OF COOLING IN MOST
AREAS...BUT IT WILL STILL BE HOT...WITH TEMPERATURES BETWEEN 105 AND
110 DEGREES IN THE ANTELOPE VALLEY...AND BETWEEN 100 AND 105 DEGREES
AT LOWER ELEVATIONS IN THE MOUNTAINS. EVEN THE WARMEST LOCATIONS
IN THE VALLEYS WILL LIKELY HAVE TEMPERATURES AROUND 100 DEGREES
ON FRIDAY. MORE SIGNIFICANT AND WIDESPREAD COOLING IS EXPECTED
ACROSS THE AREA SATURDAY AND SUNDAY.
IF YOU PLAN TO ENJOY OUTDOOR ACTIVITIES THIS HOLIDAY WEEK...BE
PREPARED FOR VERY HOT WEATHER...EVEN IN THE MOUNTAINS. TAKE
PRECAUTIONS TO PROTECT YOURSELF FROM THE HEAT. REDUCE OUTDOOR
ACTIVITIES IF POSSIBLE...AT LEAST FROM LATE MORNING THROUGH EARLY
EVENING. WEAR LOOSE FITTING LIGHT WEIGHT CLOTHING AND DRINK PLENTY
OF WATER. TAKE ADVANTAGE OF SHADE AND AIR CONDITIONING IF AVAILABLE.
NEVER...EVER LEAVE CHILDREN...THE ELDERLY OR PETS IN ENCLOSED
AUTOMOBILES...EVEN FOR THE SHORTEST TIME. TEMPERATURES QUICKLY RISE
TO LIFE-THREATENING LEVELS...EVEN IF THE WINDOWS ARE PARTIALLY
OPENED.
BRUNO
Wildfire, Santa Barbara County Mountains
- When
- July 4, 10:53 AM PST to July 31, 11:59 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Reported by
- Fire Department/Rescue
On July 4th, the Zaca Fire was ignited by sparks from the grinding of metal by several ranchers in the mountains of Santa Barbara County. As of the end of July, the fire was not fully contained and had burned over 40,000 acres. During July, the area experienced a couple of periods with very hot temperatures, over 100 degrees, and very low relative humidity. These extreme weather conditions when combined with critical live fuel moistures (less than 60%) allowed for the rapid spread of the fire. Smoke from the fire affected the counties of San Luis Obispo, Santa Barbara and Ventura.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, July 4 to 6, 20071 death · $1.3 million · 20 events
- Marine Strong Wind in North Atlantic Coastal Waters, July 4, 20071 death · 7 injured · 1 event
- Excessive Heat in California, July 4 to 5, 20071 death · 1 injured · 4 events
- Rip Current in North Carolina, July 4, 20071 death · 1 event
- Lightning Strikes in Florida, July 4, 2007$925,000 · 2 events
- Hail and Damaging Winds in North Dakota, July 4, 2007$515,000 · 1.5 in hail · 4 events
- Flash Flooding in Pennsylvania, July 4 to 5, 2007$500,000 · 2 events
- Flash Flooding in Texas, July 4, 2007$50,000 · 9 events
- Flash Flooding in Illinois, July 4, 2007$51,000 · 3 events
- Flash Flooding and Flood in Kansas, July 4 to 5, 2007$35,000 · 1.25 in hail · 7 events
- Damaging Wind in Illinois, July 4, 2007$40,000 · 60 kt wind · 1 event
- Damaging Winds in Kentucky, July 4, 2007$30,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47277.